Vicodin is vital in the treatment of moderate to severe pain. However, with a few weeks of use, despite strictly following medical prescription, it is uncommon to not establish physical dependence on the drug.
Although it is likely to only gain a mild dependence in this case, regular users of high doses will suffer a serious dependence. But whether you fall for mild, moderate, or severe dependence, the bottom line is that you need to get treated. You need to detox.
How To Identify Vicodin Dependence
Vicodin dependence includes both physical and psychological disposition. It is an attachment of the mind and body to the use of the substance, despite the consequences it causes your life.
Physical dependence happens because the drug replaces certain functions in the brain, causing it to malfunction in its absence. This results in the onset of withdrawal symptoms.
On the other hand, psychological dependence occurs as soon as physical dependence becomes intense. The attachment of the body to the drug will affect the psychological being, and this manifests in changes in behavior.
Psychological dependence is also known as drug addiction. Having physical dependence does not always mean that you are suffering from an addiction. But if you fail to treat this initial state, it will potentially lead to it in the long run.
The following are the two most common indications that you must have already built dependence on Vicodin:
You would notice that your cravings will start to magnify. Often, this could entail that you have built tolerance on a certain dose. This is your body asking you to increase your usual dose of the substance.
You need to understand that these cravings can be too difficult to refuse on your own. Keep in mind that when you give in, you become at high risk for substance addiction. If you have been using the drug as a medication for your pain, you have to talk to your doctor about your cravings right away.
Cravings can be so persistent that you start filling your head constantly with thoughts of the drug. It will disturb your peace. It will push you hard to use, and you will feel restless when you fail to do so or when certain situations (such as your work or other people) will prevent you from doing so.
You will only experience withdrawal symptoms when you miss a dose. It takes about 6 to 12 hours from your last dose for flu-like symptoms to persist such as colds, headache, muscle pain, and fever. The intensity will significantly progress if you fail to maintain your usual dosage.
Experiencing withdrawal symptoms can be extremely unpleasant especially when you suddenly quit your substance use. Doctors would always set a taper schedule to prevent patients from experiencing severe withdrawal pain.
This is also most commonly termed the withdrawal syndrome. It is your brain’s negative reaction to the absence of the drug. If you happen to accidentally miss your dose and start feeling unwell, you should talk this out with your doctor as well.
Am I Addicted To Vicodin
To identify that you are already suffering from substance addiction, you need to manifest at least one of the behaviors listed by the Diagnostic and Statistical Manual for Mental Disorders (DSM) 5th Edition.
When you suffer more than five of these symptoms, it indicates that you have reached a severe level of substance use disorder (SUD). Although this list is available online, only doctors can clinically diagnose your condition as SUD.
If you leave your condition untreated, you will lose control of your life since the drug will take it over. It will not only harm your health, but it will also strongly affect your responsibilities and relationships in life.
People are prone to become heavily intoxicated by the substance when they take high doses over a length of time. With prolonged use of the drug, tolerance will develop, making the yearning for an increased dosage hard to avoid.
How To Deal With Vicodin Dependence and Addiction
Go for medically assisted treatment. Detox is the initial phase in which you have to step in first. It is a phase where you get rid of the drug in your body so that you can progress further in your treatment. This is not done by quitting cold turkey. But instead, by tapering off your doses.
Medical help is essential during detox. It helps limit the surge of multiple withdrawal symptoms which can cause you an unbearable state. Not being medically guided as to which dose to start when you taper can also cause serious health risks.
First, you can suffer from a fatal overdose. This is when you have begun withdrawal and you return to substance use in the middle of the process because you failed to fight off your cravings or you wanted to relieve your withdrawal pain.
Detoxing can lower your body’s capacity to endure your usual doses. Returning to substance use means there is too much of the drug to endure and that leads to overdose. Overdose among SUDs is mostly fatal.
Second, relapse will happen especially when you detox on your own. Intense withdrawal and relapse can be prevented through a medically supervised treatment plan. And this is something that can truly benefit you.
Relapse is a common occurrence even among individuals who have lived a drug-free life for some time. It is common but it can be prevented with medical aid.
When To Seek Treatment
Do it now! If you sense that you have developed a physical or psychological dependence on Vicodin, you need to get professional help. Talk to your doctor right away. The earlier you can provide the necessary intervention to your condition, the easier for you to recover.
You have many options for medical assistance with your substance addiction. Should you have questions about it, feel free to reach out.
It is important to note that delaying the call for help will take a toll on your life. It will only cause more harm to you as well as to the people around you.